U.S. doctors online nowAsk doctors free
A 32-year-old member asked:

What could cause someone to start coughing under heavy sedation?

1 doctor answer1 doctor weighed in
Dr. Harold Kim
ENT and Head and Neck Surgery 29 years experience
Aspiration: Under heavy sedation, the ability to handle one's saliva is compromised. One of the most powerful reflexes is when a foreign body, such as saliva, enters your airway. This is but one possibility.

Similar questions

A 45-year-old member asked:

Why would someone suddenly start coughing under heavy sedation?

1 doctor answer1 doctor weighed in
Dr. Harold Kim
ENT and Head and Neck Surgery 29 years experience
Aspiration: The stimulation of your upper airways is a very strong stimulant. With sedation, your ability to manage the liquid in your mouth like saliva is compromised and can fall into your trachea. This can provoke a very strong coughing reaction.
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.